Florida, 2014Tornado in Florida, August 16, 2014
August 16, 2014 · NWS MFL · 1 event in 1 county or zone
S. caused scattered afternoon thunderstorms across South Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough over the eastern U.S. caused scattered afternoon thunderstorms across South Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 16, 1:02 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 1:02 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
202 PM EDT SAT AUG 16 2014
.SHORT TERM (TONIGHT-MONDAY NIGHT)...
DEEP LAYER RIDGE THAT HAS BEEN SUPPRESSED TO THE SOUTH THE PAST
COUPLE OF DAYS WILL BEGIN TO SHIFT BACK TO THE NORTH ON SUNDAY AS
THE STRONG MID LEVEL TROUGH ACROSS THE NORTHEAST STATES LIFTS
EASTWARD. UNTIL THEN, ONE MORE ACTIVE AFTERNOON OF THUNDERSTORMS
SEEMS INEVITABLE ACROSS THE INTERIOR AND EAST COAST METRO AREAS WITH
PWAT AROUND TWO INCHES AND 500MB TEMPS AT AROUND -7C. SHOWERS
ALREADY BEGINNING TO DEVELOP AS OF 17Z AND MOVE TO THE NORTHEAST IN
THE SOUTHWEST STEERING FLOW. THE BAND OF MOISTURE OVER SOUTH FLORIDA
ASSOCIATED WITH THE NORTHEAST TROUGH WILL BEGIN TO SHIFT EAST ON
SUNDAY AND MONDAY WITH DRIER AIR MOVING INTO THE REGION, ESPECIALLY
ON MONDAY WITH LOWER PWATS BOTH DAYS. THE GFS, NAM AND ECMWF ARE ALL
DIFFERENT IN SHOWING PWAT VALUES FOR THESE DAYS BUT STILL INDICATE A
DRYING TREND WITH THE VALUES LIKELY DROPPING INTO THE 1.3-1.5 INCH
RANGE. AEROSOL MODELS ARE ALSO SUGGESTING A LARGE SAHARAN DUST LAYER
(SAL) WILL MOVE ACROSS SOUTH FLORIDA ON SUNDAY WHICH WILL LIKELY
CREATE A MILKY LOOK TO THE SKY ALONG WITH DIMINISHING THE THREAT FOR
CONVECTION. THE RIDGE MOVING BACK NORTH ALONG WITH THE DRIER AIR AND
SAL WILL COMBINE TO DECREASE THE AMOUNT OF THUNDERSTORM COVERAGE.
SEA BREEZE BOUNDARIES WILL ALSO BE THE PRIMARY LIFTING MECHANISM
WHICH TENDS TO LIMIT COVERAGE.
.LONG TERM (TUESDAY-SATURDAY)...
A RETURN TO A DEEP EASTERLY FLOW WILL BE THE DOMINATE WEATHER MAKER
THROUGH THE ENTIRE EXTENDED PERIOD. THE RIDGE AXIS WILL SET UP FROM
THE SOUTHERN PLAINS TO CENTRAL FLORIDA AND INTO THE ATLANTIC FROM
TUESDAY THROUGH SATURDAY. PWATS THROUGH THIS PERIOD WILL RANGE FROM
1.5 TO 1.7 INCHES SO SCATTERED POPS WILL RESULT MAINLY ACROSS THE
INTERIOR AND WEST COAST.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING NEAR ALL TERMINALS EARLY
THIS AFTERNOON...WITH AT LEAST SCATTERED ACTIVITY EXPECTED UNTIL
AROUND SUNSET. BEST LIKELIHOOD FOR CONVECTION APPEARS BETWEEN 19-
21Z...SO TEMPO TSRA ADDED FOR THOSE TIMES. GUSTY WINDS AND LOCALLY
SIGNIFICANT RESTRICTIONS ARE LIKELY IN/NEAR THUNDERSTORMS...OTHERWISE
LIGHT SOUTHEAST WINDS AND VFR CONDITIONS WILL PREVAIL INTO SUNDAY.
DRIER AIRMASS SUNDAY WILL REDUCE RAIN CHANCES...SO NO VCSH/VCTS
THROUGH 18Z ATTM.
&&
.MARINE...
BY SUNDAY, WINDS ARE FORECAST TO BECOME EAST TO SOUTHEAST ACROSS
ALL WATERS WHILE REMAINING AROUND OR BELOW 10 KNOTS AND PERSISTING
INTO EARLY NEXT WEEK. SEAS ARE FORECAST TO BE 2 FEET OR LESS
THROUGH THE WEEKEND AND INTO AT LEAST EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 77 91 78 91 / 20 10 0 10
FORT LAUDERDALE 80 92 81 92 / 30 10 0 10
MIAMI 79 91 80 92 / 20 10 0 10
NAPLES 79 92 80 92 / 10 20 10 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
SHORT TERM...30/KOB
LONG TERM....30/KOB
AVIATION...23/SK
Hazardous weather outlook, Aug 16, 2:42 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
342 PM EDT SAT AUG 16 2014
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
170200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
342 PM EDT SAT AUG 16 2014
...STRONG STORMS ARE POSSIBLE EASTERN AREAS OF SOUTH FLORIDA THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: THUNDERSTORM DEVELOPMENT IS LIKELY BY THIS
AFTERNOON, ESPECIALLY OVER THE INTERIOR AND EAST COAST METRO AREAS
OF SOUTH FLORIDA. THE MAIN THREATS WILL BE FREQUENT LIGHTNING,
GUSTY WINDS, AND URBAN FLOODING.
TORNADOES: THERE IS A SLIGHT CHANCE OF A BRIEF WEAK TORNADO WITH
THE STRONGEST STORMS OVER THE EAST COAST METRO AREAS THIS
AFTERNOON WHERE THE EAST AND WEST COAST SEA BREEZES DEVELOP.
WIND: STRONG THUNDERSTORMS CREATING WINDS OF 55 MILES PER HOUR
ARE POSSIBLE THIS AFTERNOON ESPECIALLY OVER THE EASTERN AREAS OF
SOUTH FLORIDA INCLUDING THE ADJACENT COASTAL WATERS.
FLOODING: MAINLY URBAN STREET FLOODING IS POSSIBLE TODAY.
TEMPERATURES: THE HEAT INDEX WILL REACH TO BETWEEN 100 AND 104
THIS AFTERNOON ACROSS MOST OF SOUTH FLORIDA. IN SOME LOCALIZED
AREAS IN THE WESTERN INTERIOR, IT COULD BRIEFLY REACH TO AROUND
105 THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOME SLIGHTLY DRIER AIR IS STILL EXPECTED TO MOVE INTO THE AREA
SUNDAY AND MONDAY WHICH WILL BRING A REDUCTION IN SHOWER AND
THUNDERSTORM COVERAGE LATE SUNDAY THROUGH MONDAY. COVERAGE WILL
GRADUALLY INCREASE THROUGH THE REST OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI ESPECIALLY
OVER THE EAST COAST METRO AREAS OF SOUTH FLORIDA INCLUDING THE
ADJACENT COASTAL WATERS.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
BAXTER
In the hours before
Special weather statement, Aug 16, 2:39 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
339 PM EDT SAT AUG 16 2014
FLZ072-172-162015-
COASTAL BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
339 PM EDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COASTAL BROWARD
COUNTY AND SOUTHEASTERN METRO BROWARD COUNTY...
* UNTIL 415 PM EDT
* AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER ROYAL PALM RANCHES...OR NEAR DAVIE...
MOVING NORTHEAST AT 5 MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* THE STORM WILL AFFECT...
PEMBROKE PINES...HOLLYWOOD...DAVIE...PLANTATION...DANIA BEACH...
COOPER CITY...ESTATES OF FORT LAUDERDALE...RAVENSWOOD ESTATES...
PINES BLVD AND UNIVERSITY DRIVE...SUNSHINE ACRES...OAK POINT...
BROADVIEW PARK...NOVA SOUTHEASTERN UNIVERSITY...ROYAL PALM
RANCHES...CHAMBERS ESTATES...SOUTHWEST RANCHES...PINE ISLAND RIDGE
AND DOWNTOWN DAVIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.
&&
LAT...LON 2600 8028 2606 8033 2612 8021 2604 8016
TIME...MOT...LOC 1938Z 234DEG 5KT 2605 8026
GREGORIA
Local storm report, Aug 16, 2:56 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
356 PM EDT SAT AUG 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM MARINE TSTM WIND 10 NW PAHOKEE 26.90N 80.79W
08/16/2014 M67 MPH AMZ610 FL MESONET
SFWMD MESONET SITE NEAR THE CENTER OF LAKE OKEECHOBEE
REPORTED A NORTHWEST WIND GUST OF 58 KTS...OR 67
MPH...AT 330 PM EDT. WINDS WERE SUSTAINED AT 35 KTS...OR
40 MPH.
&&
EVENT NUMBER MFL1400291
ROSSSpecial weather statement, Aug 16, 3:02 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
402 PM EDT SAT AUG 16 2014
FLZ072-172-162030-
COASTAL BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
402 PM EDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COASTAL BROWARD COUNTY
AND SOUTHEASTERN METRO BROWARD COUNTY...
* UNTIL 430 PM EDT
* AT 401 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER BROADVIEW PARK...OR OVER PLANTATION...
MOVING NORTHEAST AT 15 MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* THE STORM WILL AFFECT...
FORT LAUDERDALE...HOLLYWOOD...POMPANO BEACH...DAVIE...PLANTATION...
SUNRISE...TAMARAC...LAUDERDALE-BY-THE-SEA...LAUDERHILL...OAKLAND
PARK...NORTH LAUDERDALE...LAUDERDALE LAKES...DANIA BEACH...COOPER
CITY...WILTON MANORS...SEA RANCH LAKES...LAZY LAKE...PORT
EVERGLADES...VILLAGE PARK AND GOLDEN HEIGHTS.
LAT...LON 2618 8010 2617 8010 2614 8011 2612 8012
2610 8012 2606 8013 2603 8027 2615 8032
2626 8008
TIME...MOT...LOC 2001Z 246DEG 11KT 2610 8021
GREGORIASpecial weather statement, Aug 16, 3:18 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
418 PM EDT SAT AUG 16 2014
FLZ067-068-168-162100-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
418 PM EDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COASTAL PALM BEACH
COUNTY...CENTRAL METRO PALM BEACH COUNTY AND EAST CENTRAL INLAND PALM
BEACH COUNTY...
* UNTIL 500 PM EDT
* AT 417 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT OF
PALM BEACH TO NEAR LOXAHATCHEE NWR...AND MOVING EAST AT 10 MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* THE STORM WILL AFFECT...
WEST PALM BEACH...BOYNTON BEACH...DELRAY BEACH...WELLINGTON...PALM
BEACH GARDENS...LAKE WORTH...RIVIERA BEACH...PALM BEACH...OCEAN
RIDGE...GREENACRES...ROYAL PALM BEACH...PALM SPRINGS...NORTH PALM
BEACH...LANTANA...LAKE PARK...ATLANTIS...HAVERHILL...CLOUD LAKE...
VILLAGE OF GOLF AND GUN CLUB ESTATES.
LAT...LON 2660 8005 2659 8005 2662 8004 2660 8004
2645 8006 2647 8035 2683 8011 2685 8004
2683 8004 2684 8006 2682 8004 2680 8003
2680 8005 2670 8005 2672 8003
TIME...MOT...LOC 2017Z 266DEG 7KT 2678 8007 2648 8026
GREGORIALocal storm report, Aug 16, 3:25 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
425 PM EDT SAT AUG 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 1 WNW FORT LAUDERDALE 26.12N 80.16W
08/16/2014 M46 MPH BROWARD FL MESONET
WEATHERBUG MESONET SITE AT THE FORT LAUDERDALE POLICE
DEPARTMENT REPORTED A WEST-NORTHWEST WIND GUST OF 46 MPH
AT 410 PM EDT.
&&
EVENT NUMBER MFL1400292
ROSSSpecial weather statement, Aug 16, 3:31 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
431 PM EDT SAT AUG 16 2014
FLZ067-068-168-162100-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
431 PM EDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COASTAL PALM BEACH
COUNTY...SOUTHERN METRO PALM BEACH COUNTY AND SOUTHEASTERN INLAND
PALM BEACH COUNTY...
* UNTIL 500 PM EDT
* AT 430 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER LOXAHATCHEE NWR...OR 10 MILES SOUTHWEST OF
BOYNTON BEACH. THIS STORM WAS DRIFTING EAST. SHOULD THIS THUNDESTORM
INTENSIFY FURTHER...THEN A SEVERE THUNDERSTORM WARNING WOULD BE
NEEDED.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* THE STORM WILL AFFECT...
BOCA RATON...BOYNTON BEACH...DELRAY BEACH...LAKE WORTH...
ATLANTIS...KINGS POINT...VILLAGE OF GOLF...MISSION BAY...
LOXAHATCHEE NWR...WHISPER WALK...HAMPTONS AT BOCA RATON...DUNES
ROAD...BOCA DEL MAR...BOCA WEST...SEMINOLE MANOR...VILLAGES OF
ORIOLE...ABERDEEN GOLF COURSE...ABERDEEN...BOCA RATON EQUESTRIAN
AND MORIKAMI PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.
&&
LAT...LON 2637 8031 2654 8034 2661 8007 2634 8008
TIME...MOT...LOC 2030Z 263DEG 4KT 2647 8025
GREGORIA
Tornado, Palm Beach
- When
- August 16, 3:33 PM EST to 3:35 PM EST
- Where
- Palm Beach County, 12.72 mi WNW of Boca Raton to 12.35 mi WNW of Boca Raton
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 26.420, -80.270
A SKYWARN (TM) spotter reported a tornado in an un-populated area west of Clint Moore Rd. and the Florida Turnpike at 1633 EDT. The spotter reported a duration of approximately 2 minutes with no lingering funnel cloud. A member of the public and a Fish and Wildlife Service employee also reported this tornado. Since no damage was reported due to its location west of the metro area, the EF0 rating is only a rough estimate.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Texas, August 16, 2014$245,000 · 61 kt wind · 6 events
- Damaging Wind in New Mexico, August 16, 2014$25,000 · 52 kt wind · 1 event
- Flash Flooding in Minnesota, August 16 to 17, 2014$20,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 16, 20145 events
- Damaging Wind in North Dakota, August 16, 201461 kt wind · 4 events
- Flood and Heavy Rain in Illinois, August 16 to 17, 20143 events
- Damaging Winds in Texas, August 16, 201461 kt wind · 2 events
- Damaging Winds in Montana, August 16, 201456 kt wind · 2 events
- Flash Flood in Missouri, August 16, 20141 event
- Damaging Wind in North Carolina, August 16, 2014$3,000 · 50 kt wind · 1 event
- Funnel Cloud in South Dakota, August 16, 20141 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 16, 201458 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537475.